Michigan, 2005

Hail in Michigan, July 31, 2005

July 31, 2005 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 3:50 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 3:50 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
450 AM EDT SUN JUL 31 2005

.DISCUSSION...SFC MAP AT 04Z SHOWING WARM FRONT POSITIONED FROM SRN
MANITOBA THROUGH THE ARROWHEAD OF MN...DOWN THROUGH NE WISCONSIN AND
SRN LAKE MICHIGAN. TDS BEHIND THE BOUNDARY IN THE MID/UPR 70S...
WHILE TO THE NORTH...LOW-MID 50S WERE COMMON. SFC RIDGE AXIS
CENTERED ACROSS SE LOWER...WHERE DRIEST OF AIR RESIDED. LOOKING AT
UPPER AIR PLOTS...H8 TDS HAVE INCREASED TO +8C WITH +12C UPSTREAM
WHILE TEMPS WERE +12C WITH +17C UPSTREAM. EARLIER THUNDERSTORMS WERE
ROOTED AROUND 700MB...AND ACTIVITY DIMINISHED AS IT TRACKED SE INTO
THE DRIER/MORE STABLE AIR MASS. SIMILAR ACTIVITY WAS ONGOING ACROSS
EASTERN LAKE SUPERIOR. STRONGER ACTIVITY WAS ONGOING IN SW MANITOBA
AND SW ONTARIO ALONG SFC WAVE...WHERE STRONGEST H8 MOISTURE
CONVERGENCE/WAA...STEEPER LAPSE RATES RESIDED...AND MUCAPE ABOVE
850MB WAS NEAR 2000J/KG. ACROSS NRN LOWER...MODIFYING THE 00Z APX
SOUNDING FOR EXPECTED WARM/MOIST ADVECTIONS IN THE 800-700 LAYER
REVEAL 700J/KG WITH NO CAP (BARELY).

SYNOPTIC SET UP...NW FLOW HOLDS THROUGH MONDAY...WHILE H5 HEIGHTS DO
RISE. THIS WILL ALLOW FOR WARM FRONT TO LIFT FURTHER NORTHWARD INTO
THE UPPER GREAT LAKES/STRAITS/SRN ONTARIO REGION BY LATER THIS
AFTERNOON./EVENING. WILL RESULT IN WARMER AND MUGGIER AIR TO SETTLE
INTO NRN MICHIGAN. TUESDAY THROUGH THURSDAY...WARM FRONT SHOWING
LITTLE CHANGE IN POSITION (MAYBE A TAD FURTHER NORTH)...BEFORE COLD
FRONT TO SWING THROUGH HERE THURSDAY NIGHT...DRYING THE ATMOSPHERE
OUT BEHIND IT.

FORECAST CONCERNS SUNDAY THROUGH MONDAY...PRECIP CHANCES AND HOW
WARM TEMPS GET IN THE AFTERNOON.

TODAY...HAVE DECIDED NOT TO DEVIATE TOO MUCH FROM CURRENT FORECAST
OF SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. WILL GO WITH A BIT
BETTER CHANCE ACROSS EASTERN UPPER TODAY THOUGH. MODELS OVERDOING
THE AMOUNT OF LOW LEVEL MOISTURE...GO FIGURE. A PARCEL OF 85/65
RESULTS IN 1500-1800 J/KG...BUT STILL SHOWING ANYWHERE BETWEEN
40-80J/KG OF CIN. DO NOT SEE ANY MAJOR SOURCE OF LIFT THAT WILL BE
ABLE TO INDUCE SHOWERS AND THUNDERSTORMS...BUT WITH NW FLOW ALOFT
AND POTENTIAL MCV DROPPING INTO THE REGION...CANNOT LET GO OF THE
SLIGHT CHANCE. THE ADDED CHANCE ACROSS EASTERN UPPER WAS FOR A WEAK
SFC TROUGH (ACROSS NW MN AT 02Z) WILL LAY OUT ACROSS EASTERN UPPER
LATE THIS AFTERNOON...THIS FEATURE WARRANTED A SLIGHTLY HIGHER POP.
BULK SHEAR VALUES ARE IN THE 40-45KT RANGE WITH THE CURRENT ACTIVITY
FROM THE STRAITS NORTHWARD...SUGGESTING SOME STORM ORGANIZATION. A
FEW OF THE STRONGER CELLS WILL BE ABLE TO PRODUCE STRONG WINDS AND
POSSIBLE LARGE HAIL. WILL WORD AS SUCH IN THE HWOAPX.

TONIGHT...WARM FRONT/TROUGH ROUGHLY ACROSS THE STRAITS REGION AND
WITH H5 FLOW REMAINING OUT OF THE NW...WITH HEIGHTS ONLY CREEPING
UPWARD OVERNIGHT...SO PATTERN OVERALL DOES NOT APPEAR TO CHANGE TO
MUCH. DO NOT SEE MUCH SHORTWAVE ACTIVITY...AND WE APPEAR TO BE IN A
PERIOD OF DRYING AT H8 BEHIND THE FRONT. H8-H7 WAA IN THE EVENING
DEPARTS EASTWARD SO WE ARE LEFT WITH MINIMAL FORCING. ACTIVITY
SHOULD NOT BE CLOSE TO THE COVERAGE WE GET THIS MORNING...SO WILL GO
NO HIGHER THAN THE 30% FOCUSED AROUND AFOREMENTIONED WARM FRONT/SFC
TROUGH ACROSS THE NRN CWA. MAY NOT BE MUCH AT ALL GOING ON BUT FRONT
IN THE VICINITY...ALWAYS HAVE SOME CHANCE FOR PRECIP.

MONDAY ONWARD...NO TIME TO LOOK VERY HARD AT THESE PERIODS...BUT NOT
MUCH CHANGE SEEN. RIGHT NOW SLIGHT CHANCE SEEMS REASONABLE...BUT
LOOKING AT THE SOUNDINGS...THERE WILL BE A STRONGER CAP AS HEIGHTS
ALOFT RISE...AND TEMPS WARM FURTHER. WITH ONLY MINIMAL MODIFICATION
TO THE SOUNDINGS...LOOKS LIKE THERE IS MORE THAN A HUNDRED J/KG MOST
AREAS OF CIN EVEN AT PEAK HEATING. LEAST ACROSS THE SE CWA. WILL
HAVE TO LET DAY SHIFT TAKE A LOOK AT THIS BEFORE I START TAKING OUT
POPS. WARMING TREND IS ON THE WAY...AND A BIT SOONER. MONDAY THROUGH
THURSDAY MORNING LOOK WARM WITH MID 80S TO LOWER 90S...WITH MIDDLE
60S FOR LOWS.  SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 31, 4:25 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
525 AM EDT SUN JUL 31 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
525 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...MAINLY IN EASTERN
UPPER MICHIGAN. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS ACROSS ALL
OF NORTHERN MICHIGAN FOR THE AFTERNOON AND EVENING. THERE IS A
SLIGHT CHANCE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH
DAMAGING WINDS TO 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...THEN
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMD

The radar

The Marquette radar (KMQT), 193 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
July 31, 8:20 AM EST
Where
Chippewa County, Paradise
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.633, -85.033

Several waves of thunderstorms affect the northern Great Lakes region in the morning. Most were not severe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466231.